Alert archive / Washington / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 31, NWS Spokane, WA

August 21, 2008Spokane County, Washington; Kootenai County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 21, 2008, 11:50 AM PDT for Spokane County, Washington; Kootenai County, Idaho. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2008, 11:50 AM PDT (18:50 UTC)
Expired
Aug 21, 2008, 12:30 PM PDT
In force
40 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Kootenai County, ID, Spokane County, WA

The radar

The Spokane radar (KOTX), 44 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 11:55 AM PDTHAIL 1Dishman, WA
Aug 21, 11:57 AM PDTHAIL 11 Nnw Dishman, WAACCUMULATED UP TO 1 INCH DEEP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 211850
SVROTX
IDC055-WAC063-211930-
/O.NEW.KOTX.SV.W.0031.080821T1850Z-080821T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1150 AM PDT THU AUG 21 2008

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON...
  NORTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO...
  THIS INCLUDES THE CITIES OF...RATHDRUM...POST FALLS...

* UNTIL 1230 PM PDT

* AT 1147 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MILLWOOD...OR 6 MILES EAST OF SPOKANE...AND
  MOVING EAST AT 24 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRENTWOOD BY 1155 AM PDT...
  GREEN ACRES BY NOON PDT...
  LIBERTY LAKE...OTIS ORCHARDS AND 7 MILES SOUTH OF NEWMAN LAKE BY
  1210 PM PDT...
  6 MILES SOUTH OF HAUSER BY 1220 PM PDT...
  POST FALLS BY 1225 PM PDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4796 11690 4758 11676 4758 11732 4779 11737
TIME...MOT...LOC 1849Z 269DEG 21KT 4767 11726

$$

RJ
2 follow-up statements
000 
WWUS56 KOTX 211908
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1208 PM PDT THU AUG 21 2008

IDC055-WAC063-211930-
/O.CON.KOTX.SV.W.0031.000000T0000Z-080821T1930Z/
KOOTENAI ID-SPOKANE WA-
1204 PM PDT THU AUG 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM PDT
FOR EAST CENTRAL SPOKANE AND NORTHWESTERN KOOTENAI COUNTIES...

AT NOON PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR GREEN ACRES...OR 11 MILES WEST OF POST
FALLS...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTIS ORCHARDS AND LIBERTY LAKE BY 1210 PM PDT...
  STATE LINE BY 1215 PM PDT...
  POST FALLS BY 1225 PM PDT...

IN ADDITION TO HAIL...THIS STORM IS PRODUCING HEAVY DOWNPOURS. ROADS 
AND LOW LYING AREAS CAN QUICKLY ACCUMULATE RAINFALL RUNOFF AND CAUSE 
LOCALIZED PROBLEMS.  DO NOT DRIVE THROUGH WATER COVERED ROADWAYS.

LAT...LON 4758 11676 4758 11728 4785 11717 4796 11690
TIME...MOT...LOC 1904Z 269DEG 21KT 4768 11714

$$

RJ
000 
WWUS56 KOTX 211929
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1229 PM PDT THU AUG 21 2008

IDC055-WAC063-211936-
/O.EXP.KOTX.SV.W.0031.000000T0000Z-080821T1930Z/
KOOTENAI ID-SPOKANE WA-
1226 PM PDT THU AUG 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SPOKANE AND 
NORTHWESTERN KOOTENAI COUNTIES WILL EXPIRE AT 1230 PM PDT...

THE THUNDERSTORM THAT PRODUCED NICKEL TO QUARTER SIZED HAIL IN THE 
SPOKANE VALLEY HAS WEAKENED AND IS NO LONGER A THREAT TO PRODUCE 
LARGE HAIL.  HEAVY DOWNPOURS ARE STILL LIKELY IN POST FALLS AND 
COEUR DALENE SOUTH OF INTERSTATE 90 THROUGH 100 PM.

LAT...LON 4758 11676 4758 11728 4785 11717 4796 11690
TIME...MOT...LOC 1926Z 269DEG 21KT 3585 16462

$$

RJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:53 AM PDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 21, 9:53 AM PDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
953 AM PDT THU AUG 21 2008

.SYNOPSIS...
AN UNUSUALLY DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER
THE INLAND NORTHWEST THROUGH LATE TODAY....BRINGING WET...BREEZY...AND
COOL CONDITIONS TO THE AREA. WARMER TEMPERATURES AND DRY CONDITIONS
ARE EXPECTED FOR THE WEEKEND AS UPPER RIDGING TRIES TO BUILD INTO
THE REGION.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS UPPER LOW SPINNING OVER SOUTHERN BC BUT
MOVING EASTWARD AT A FAIRLY GOOD CLIP. SEVERAL MINOR VORT LOBES
ROTATING AROUND THIS LOW BUT THE MAIN ONE WELL BE CONCERNED WITH
IS CURRENTLY OVER THE NORTHERN CASCADES. RADAR ECHOES ARE ALREADY
INCREASING IN ASSOCIATION WITH THIS VORT LOBE. MORNING SUNSHINE IS
ALLOWING THE ATMOSPHERE TO DESTABILIZE WITH -20C COLD CORE AT
500MB LAPSE RATES ARE DECENTLY STEEP. PATTERN IS MORE SIMILAR TO
APRIL OR MAY RATHER THAN AUGUST. THE CURRENT SPEED OF THIS VORT
LOBE IS A LITTLE TOO FAST TO REALLY MAXIMIZE ITS LIFT WITH THE
AFTERNOON HEATING. AS SUCH THE CONVECTION WONT BE AS EFFICIENT AS
IT COULD HAVE BEEN IF THIS VORT MAX WERE 3-6 HOURS SLOWER. ALSO
THE DIV-Q PROGS FROM BOTH MODELS SHOW THE LARGER SCALE LIFT IS
CURRENTLY MAXIMIZED OVER OUR AREA RIGHT NOW...AND BY THIS
AFTERNOON IT WILL BE MOVING INTO WESTERN MONTANA WITH STRONG
SUBSIDENCE/SINKING IN ITS WAKE. THIS WILL HINDER CONVECTIVE
DEVELOPMENT AND LIMIT THE TOPS OF THE CONVECTION. AS SUCH WELL
SEE WIDESPREAD SHALLOW CONVECTIVE SHOWERS THROUGH THE REMAINDER OF
THE DATA WITH ISOLATED THUNDERSTORMS. AS USUAL THE MAIN ACTIVITY
WILL BE OVER THE NORTHERN/EASTERN MOUNTAINS WHERE THE COLD POOL
ALOFT IS LOCATED AND UPSLOPE LIFT WILL AID THE CONVECTION. I DONT
EXPECT ANY OF THESE THUNDERSTORMS TO BECOME SEVERE.

SHOWER ACTIVITY SHOULD SHUT DOWN VERY QUICKLY THIS EVENING AS THE
DYNAMICS MOVE WELL EAST OF OUR AREA. AS SKIES CLEAR AND WINDS
DECREASE WERE IN FOR A FAIRLY CHILLY NIGHT. WILL BE ADDRESSING
THIS MORE WITH THE AFTERNOON DISCUSSION.  RJ

&&

.AVIATION...
WIDESPREAD SHOWER AND ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED
OVER THE AREA EAST OF REPUBLIC TO KALW TODAY...WITH JUST ISOLATED
SHOWERS TO THE WEST OF THIS LINE. SOME MVFR CONDITIONS ARE
POSSIBLE WITH THESE SHOWERS ALONG WITH SOME SMALL HAIL. SHOWERS
WILL QUICKLY DIE OFF THIS EVENING GIVING WAY TO CLEARING SKIES.
SOME VALLEY FOG IS POSSIBLE OVER THE NORTHERN/EASTERN VALLEYS BY
FRIDAY 12Z. FOG IS ALSO POSSIBLE AS THE KGEG/KSFF/KCOE SITES
FRIDAY MORNING BUT THIS WILL DEPEND ON HOW MUCH RAIN WE RECEIVE
IN THE SPOKANE METRO AREA TODAY.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        67  46  77  51  84  58 /  60  10   0   0   0   0
COEUR DALENE  64  43  76  47  82  51 /  70  20   0   0   0   0
PULLMAN        64  41  77  45  83  50 /  60  20   0   0   0   0
LEWISTON       73  51  84  57  89  59 /  60  20   0   0   0   0
COLVILLE       67  41  81  45  86  49 /  60  10   0   0   0   0
SANDPOINT      64  40  74  43  81  44 /  80  20   0   0   0   0
KELLOGG        61  46  76  51  82  54 /  80  30  10   0   0   0
MOSES LAKE     76  48  82  52  88  55 /  20   0   0   0   0   0
WENATCHEE      76  51  83  57  87  60 /  20  10   0   0   0   0
OMAK           76  46  83  52  87  56 /  40  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 21, 5:21 AM PDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
521 AM PDT THU AUG 21 2008

IDZ001>004-026-027-WAZ031>038-041>044-221230-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
521 AM PDT THU AUG 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Washington, 2008Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.